Hail, Tuscaloosa
- When
- June 3, 5:40 PM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.200, -87.567
Large hail up to the size of quarters fell in and around the city of Tuscaloosa.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 3, 1:00 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 200 PM CDT THU JUN 3 2004 .SYNOPSIS... FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS THE FORECAST AREA THROUGH SATURDAY AFTERNOON. DRIER AIR BRIEFLY FILTERS INTO THE STATE BUT STARTS MOVING NORTHWARD AGAIN BY SUNDAY. BEST RAIN CHANCES IN THE SHORT TERM OCCUR TONIGHT AND SUNDAY. && .SHORT TERM...(TONIGHT THROUGH SUNDAY) SHORT TERM MODELS ARE BETTER ALIGNED TODAY THAN IN PREVIOUS RUNS. WAS REALLY IN QUESTION ON THE DRIER AIR FILTERING INTO THE AREA AS ADVERTISED IN SOME PREVIOUS RUNS...BUT I HAVE COME TO BE A BELIEVER. A FAIRLY STOUT SHORT WAVE TROUGH NEAR SOUTHEAST MISSOURI WILL SWING EASTWARD THIS EVENING AND PUSH THE SURFACE FRONT SOUTHWARD... ALLOWING THE DRIER AIR TO FILTER INTO ALABAMA. WENT WITH SCATTERED POPS NORTH AS CONVECTION IN NORTHERN MISSISSIPPI WILL MOVE THROUGH THE AREA THIS EVENING. A CHANCE ELSEWHERE TONIGHT. ADDED PATCHY FOG AGAIN TONIGHT AS LOW LEVEL MOISTURE REMAINS HIGH AND NOT MUCH SUN DURING THE DAY. MOISTURE STARTS THE RETURN PROCESS LATE SATURDAY NIGHT AND SUNDAY AND SMALL POPS ARE IN THE FORECAST AGAIN. TOOK A MIX OF MOS GUIDANCE THIS TIME OUT...WITH NUMBERS MUCH CLOSER TOGETHER. && .LONG TERM...(MONDAY THROUGH THURSDAY)... MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH OVERALL PATTERN NEXT WEEK...BUT THERE ARE A FEW DIFFERENCES OF NOTE. FORECAST AREA WILL BE REMOVED FROM THE MAIN UPPER FLOW AS THE BIG FEATURES ARE A LOW/TROUGH IN THE WEST....LOW/TROUGH IN NEW ENGLAND...AND HIGH IN THE WESTERN ATLANTIC. MODELS ARE DIFFERING IN THE STRENGTH OF THE NEW ENGLAND TROUGH AND HOW MUCH THIS WEAKNESS WILL AFFECT THE EASTERN UNITED STATES. ALSO MUCH VARIATION IN HOW PROGRESSIVE THESE FEATURES WILL BE. AT ANY RATE...SURFACE BOUNDARY/MOISTURE/AND INSTABILITY WILL BE STRONGEST AND CLOSEST TO THE NORTHERN HALF OF FORECAST AREA. ENSEMBLE MEAN DEPICTS A GOOD MIX FOR RAIN CHANCES AND WILL INSTALL POPS CLOSER TO CLIMATOLOGY FOR THE WHOLE PERIOD INCLUDING NIGHT TIME. WILL STILL HAVE TO MONITOR MCS DEVELOPMENT AS A FEW SHORT WAVES MOVE CLOSE TO THE AREA...BUT WILL NOT REACH OUT ON A LIMB ABOUT EXACT TIMING OR FORMATION JUST YET. BEST CHANCES TAPERED FROM NORTH TO SOUTH. MOISTURE CONTENT WILL REMAIN FAIRLY HIGH ACROSS THE AREA WITH AT LEAST PARTLY CLOUDY SKIES. CURRENT MOS GUIDANCE IS JUST ABOVE CLIMATOLOGY FOR MOST LOCATIONS...SO MOST LOCATIONS WILL BE HELD DOWN NEAR OR JUST BELOW CLIMATE FOR TEMPS. THIS WILL BE A SLIGHT ADJUSTMENT DOWNWARD FROM CURRENT FORECAST PACKAGE. && .PRELIMINARY NUMBERS... BIRMINGHAM 64 83 60 85 63 86 / 40 10 -- -- 20 30 MONTGOMERY 67 85 62 87 65 88 / 40 10 -- 10 20 20 .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && LINHARES/75
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 PM CDT THU JUN 3 2004 ALZ011>015-017>050-041830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 135 PM CDT THU JUN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... EXPECTING TWO DIFFERENT AREAS TO DEVELOP AROUND US THIS AFTERNOON AND EVENING. AN AREA TO THE NORTH ACROSS THE TENNESSEE VALLEY...AND ANOTHER ALONG THE COAST. CENTRAL ALABAMA HAS A CHANCE AT SOME SCATTERED STRONG STORMS...BUT THE OTHER MENTIONED AREAS WILL BE THE MAIN AREAS OF STRONGER STORMS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH THE ABOVE MENTIONED SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE CHANGES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 445 PM CDT THU JUN 3 2004 ALZ012-032215- LAMAR- 445 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHWEST OF SULLIGENT...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY... VERNON AND MANSFIELD THROUGH 515 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CDT THU JUN 3 2004 ALZ013-032245- FAYETTE- 500 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 545 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 13 MILES NORTHWEST OF BELK...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BELK THROUGH 545 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 PM CDT THU JUN 3 2004 ALZ022-032300- PICKENS- 503 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS NORTHWEST PICKENS COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...ETHELSVILLE...CARROLLTON...PALMETTO...REFORM AND GORDO THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LAT...LON 3349 8827 3318 8829 3325 8786 3351 8792
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CDT THU JUN 3 2004 ALZ022-032330- PICKENS- 600 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 630 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS CENTRAL AND NORTHERN PICKENS COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARROLLTON...REFORM...GORDO AND PALMETTO THROUGH 630 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3346 8820 3312 8820 3320 8789 3349 8793
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 603 PM CDT THU JUN 3 2004 ALZ023-040000- TUSCALOOSA- 603 PM CDT THU JUN 3 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 700 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES NORTHWEST OF ELROD...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...SAMANTHA... NORTHPORT AND TUSCALOOSA THROUGH 700 PM CDT.
The Birmingham radar (KBMX), 74 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
1 hail. Local standard time, as filed.
Large hail up to the size of quarters fell in and around the city of Tuscaloosa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410267.